Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 70, NWS Tucson, AZ

August 14, 2005Pima County, Pinal County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2005, 11:35 AM MST for Pima County, Pinal County, Santa Cruz County, Arizona. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 11:35 AM MST (18:35 UTC)
Expired
Aug 14, 2005, 12:30 PM MST
In force
55 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 11:45 AM MSTFLASH FLOODSells, AZSELLS POLICE REPORTED CAR STUCK IN WASH IN SELLS. SWIFT WATER RESCUE.
Aug 14, 11:55 AM MSTFLASH FLOOD4 S Picture Rocks, AZ6 TO 8 INCHES OF SHEET FLOODING REPORTED BY TRAINED WEATHER SPOTTER OVER THREE ACRES OF FARMLAND IN AVRA VALLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 141834
FFWTWC
AZC019-021-023-142030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1135 AM MST SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...SELLS...QUEENS WELL...               
  WEST MARANA...THREE POINTS
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 130 PM MST

* AT 1121 AM MST...TRAINED WEATHER SPOTTERS REPORTED WASHES RUNNING  
  HIGH NEAR THREE POINTS AND IN THE TUCSON MOUNTAINS. THERE HAVE     
  BEEN MANY REPORTS OF 1.00 TO 2.00 RAINFALL AMOUNTS WITHIN AN   
  HOURS TIME BETWEEN 1000 AND 1100 AM MST FOR THE AREA WEST AND      
  SOUTHWEST OF THE CITY OF TUCSON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE TUCSON 
  MOUNTAINS...THREE POINTS...MADERA CANYON...AND JOSEPHINE CANYON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3169 11210 3157 11148 3153 11103 3155 11087
      3163 11072 3193 11099 3225 11110 3284 11057
      3275 11161 3221 11211

$$

SCHAFFNER

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 142035
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN AUG 14 2005

AZC019-021-023-142045-
SANTA CRUZ AZ-PIMA AZ-PINAL AZ-
130 PM MST SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR CENTRAL PIMA...SOUTH CENTRAL 
PINAL...AND NORTH CENTRAL SANTA CRUZ COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES ONLY LIGHT 
PRECIPITATION IS FALLING IN THESE COUNTIES AT THIS TIME. THUS THE 
FLASH FLOOD WARNING FOR THESE AREAS IS BEING ALLOWED TO EXPIRE. 
DRIVERS SHOULD STILL USE EXTREME CAUTION WHEN APPROACHING LOW WATER 
CROSSING.

SIGNIFICANT FLOW REMAINS IN BRAWLEY WASH AND IS EXPECTED TO SUBSIDE 
AFTER 600 PM THIS EVENING. A SMALL STREAM FLOOD WARNING IS BEING 
ISSUED FOR THIS AREA TO HIGHLIGHT THE LONGER TERM NATURE OF THIS 
FLOODING. FOR ADDITIONAL DETAILS CHECK PRODUCT WGUS45 KTWC/PHXFLWTWC.

LAT...LON 3169 11210 3157 11148 3153 11103 3155 11087             
3163 11072 3193 11099 3225 11110 3284 11057
      3275 11161 3221 11211

$$

GWS

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:23 AM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 14, 9:23 AM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
923 AM MST SUN AUG 14 2005

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO SOUTHWEST NEW
MEXICO TODAY AS ANOTHER DISTURBANCE DROPS DOWN THE CALIFORNIA COAST.
INITIALLY THESE TWO SYSTEMS WILL ENHANCE THUNDERSTORM DEVELOPMENT
TODAY...PARTICULARLY FROM TUCSON EAST. HOWEVER AS THE WEST COAST LOW
TURNS WINDS ALOFT TO THE SOUTHWEST ON MONDAY...DRIER AIR WILL SPREAD
INTO SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED
ONLY TO THE MOUNTAINS. HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
NEW MEXICO BY NEXT WEEKEND...WHICH WILL BRING DEEPER MOISTURE BACK
INTO THE REGION.
&&

.DISCUSSION...RATHER BUSY THIS MORNING WITH FLASH FLOODING ACROSS
PARTS OF OUR CWA. THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR
ADDITIONAL FLASH FLOODING AS STORMS CONTINUE TO DEVELOP AND MOVE
WESTWARD TOWARD THE LOWER DESERTS. THE NEXT AREA OF CONCERN WILL BE
TUCSON...GREEN VALLEY...SOUTHEAST PINAL COUNTY AND THE REST OF SANTA
CRUZ COUNTY. WILL LIKELY BE ISSUING ADVISORIES OR WARNINGS FOR THESE
AREAS YET THIS MORNING.
&&

.PREV DISCUSSION...ISSUED AT 619 AM MST SUN AUG 14 2005 BY PYTLAK.
CLOSED UPPER LOW CONTINUES TO THROW SURPRISES AT US THIS MORNING.
TSTMS HAVE FIRED AS EXPECTED AT THE NOSE OF THE DRY SLOT. WHAT I DID
NOT EXPECT WAS FOR THE PRECIP TO WRAP SO FAR BACK INTO SE AZ. KEMX
VWP IS SHOWING A WEAK E FLOW GRADUALLY LOWERING THROUGH THE
TROPOSPHERE, WHICH SUGGESTS THE DEVELOPMENT OF A COLD CONVEYOR
BELT. THAT IS AN INTERESTING DEVELOPMENT, BE NOT SURPRISING GIVEN
HOW WOUND UP THE LOW IS JUST S OF THE NM BOOTHEEL. WITH MORE SHOWERS
FILLING IN AS FAR W AS KTUS, HAVE DECIDED TO RAISE POPS A LITTLE
MORE FROM KTUS E, ADD SOME +RA WORDING TO ZONE 35, INCREASE THE
CLOUD COVER, AND LOWER TEMPS A NOTCH. IT WILL BE INTERESTING TO SEE
IF THE CLOUDS AND MORNING PRECIP CAN SHUT US DOWN LATER TODAY. KTUS
12Z SOUNDING SHOWS A TRIGGER TEMP OF ONLY 84F, BUT MODIFYING FOR
86/60 STILL YIELDS A CAPE AROUND 1300 J/KG.

ALSO NOTICED THE 06Z GFS CAME IN LOOKING SIMILAR TO THE 06Z ETA.
BOTH HAVE FAIRLY HIGH POPS BUT ARE MORE REASONABLE IN KEEPING THE
HEAVIER QPF IN THE E CWA. OUR CURRENT QPF FORECAST COVERS THAT
GENERAL IDEA. ALTHOUGH THE GFS LOOKS WAY OFF IN THE SHORT TERM, ITS
SOLUTION AFTER TONIGHT STILL LOOKS GOOD AND IN LINE WITH PREVIOUS
TRENDS, THE ENSEMBLE MEAN, AND OTHER MEDIUM RANGE MODELS. STARTING
MON THE SW FLOW WILL RESUME AND BRING DRIER AND MUCH WARMER AIR INTO
ALL OF SE AZ. INITIALLY THE SW FLOW WILL BANK TSTMS UP ALONG THE
RIM. BUT FOR TUE/WED/THU, THE MID LEVELS WILL SIMPLY BE TOO WARM TO
GET ANYTHING MORE THAN ISOLATED MOUNTAIN TSTMS. THE LOW LEVEL FLOW
WILL REMAIN WEAK, THOUGH, SO LOW LEVEL MOISTURE WILL NOT ENTIRELY
DEPART. THAT WILL SET THE STAGE FOR DAYS 5-7 ONCE THE WESTERLIES
RETREAT N AND THE W EXTENSION OF THE BERMUDA HIGH BUILDS BACK INTO
NM. BY DAY 6 THE GFS HAS OUR 700MB DEWPOINTS BACK UP TO MONSOONAL
LEVELS WITH 500MB TEMPS COOLING AFTER PEAKING AT AROUND -3C. THIS
2-3 DAY LULL WILL ALLOW TEMPS TO CLIMB BACK TO NORMAL, WHICH IN TURN
WILL ALLOW THE THERMAL LOW TO REDEVELOP AND OPEN THE DOOR FOR GULF
OF CA MOISTURE. WILL CONTINUE TREND OF SLOWLY BRING POPS BACK TOWARD
CLIMO NEXT WEEKEND.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:19 AM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz26 min
Aug 14, 9:45 AM MSTFlash Flood WarningTWCCochise, Pima, Pinal, Santa Cruz45 min
Aug 14, 11:13 AM MSTSevere Thunderstorm WarningTWCPima31 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.